Kansas, 2017

Hail in Kansas, June 22, 2017

June 22, 2017 · NWS ICT · 1 event in 1 county or zone

An isolated severe thunderstorm produced a single 1-inch hail event in Barton County that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm produced a single 1-inch hail event in Barton County that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 6:58 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 22, 6:58 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
758 PM CDT Thu Jun 22 2017

.UPDATE...
Issued at 755 PM CDT Thu Jun 22 2017

Updated to tweak pops down a bit for tonight.

Confidence is decreasing on how much activity we will see along
the front in our forecast area. Feel that the development of
storms out west were aided by upslope processes, given they
developed even with decent capping. Feel our best chance for
storms tonight will be if this activity can make it into the
western fringes of our forecast area. Given how the storms out
near KDDC are behaving, confidence is low if they will be able to
hold together as they track east.

&&

.SHORT TERM...(This evening through Monday)
Issued at 319 PM CDT Thu Jun 22 2017

Low level moisture and an unstable airmass will again
be located across northern KS and srn Nebraska this afternoon. To
the south of the moisture a warm elevated mixed layer remains across
much of Central KS. Expect a vigorous cold front currently located
across central Nebraska to continue to push south late this
afternoon into this evening. With the strong cap in place south of
the front, think shower and thunderstorm chances in central KS will
be delayed until convergence associated with the cold front pushes
into central KS after 00z and possibly as late as 02z.

As the front pushes in, convergence and mid level lift is expected
to lead to a more widespread showers/thunderstorm chance for late
this evening, as the front makes steady progress south across
central KS into south central KS. Could see a little more widespread
strong/severe weather chance for late this evening, as the GFS shows
higher bulk shear values around 40 kts and Mlcape values of 1500-
2000 j/kg.

Could see some the showers and thunderstorms linger well into Fri
morning, as the front pushes into south central and southeast KS.

Will also have to keep an eye on remnant moisture from TS Cindy
lifting north, possibly into SE KS late tonight.  Increased moisture
and instability may lead to more efficient showers and storms in SE
KS.

Fri-Fri night: A little more uncertainty on how the rest of Fri will
play out, but think the cold front will push into OK during the
morning hours on Fri. Models suggest post frontal showers will
linger across most of srn KS for a good portion of the day on Fri as
the mid level baroclinic zone lingers across the area. Canadian high
pressure will begin to build into the plains, as the front pushes
south, so expect a cloudy cool day for Fri.

Sat-Mon: Cooler drier air looks to push into the area for the
weekend, with the cold front pushing well south of the area. If the
ECMWF plays out, the cold front may push all the way into the Gulf
coast states. Canadian high pressure looks to build into the plains,
with cooler and drier air pushing south across the forecast area.
This will lead to min temps dropping into the middle 50s with max
temps on Sun in the upper 70s.  Some uncertainty on how Sat and Sun
will play out, as the both the GFS and ECMWF both suggest some mid
level moisture will try to sneak back into wrn KS, which may lead to
a chance for off-and-on morning showers and perhaps a few
thunderstorms by late Sat or early Sun. Could even see some storms
come off the high plains in the upslope flow regime. Consensus pops
seem a little overdone, as mid level moisture return may not be as
fast as the models suggest.

.LONG TERM...(Tuesday through Thursday)
Issued at 319 PM CDT Thu Jun 22 2017

The warming trend and south winds will return by Tuesday, as the
broad Great Lakes trough starts moving east. High temperatures by
Wed-Thu should be in the upper 80s to 90s most areas, along with
increasing dewpoints/humidity and stout/gusty south winds.
Additionally, the overall pattern advertised by the medium range
model consensus should support periodic thunderstorm chances
somewhere across the region Tuesday evening through at least
Friday night, mainly during the evening- nighttime hours. Exact
placement and timing of these various thunderstorm chances remains
highly uncertain this far out.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Jun 22 2017

Aviation concern will be shower/storm chances tonight.

Strong cold front currently stretches from southeast Nebraska to
north of KRSL and to near KGCK, and is continuing to slowly push
south. Very warm mid level temps are keeping convection from
developing over north central KS while a few storms developed over
western KS, possibly aided by upslope processes. So confidence is
very low with storms affecting our forecast area this evening
along the front. The more likely scenario might be for some iso-
sct shower/storm activity behind the front as some mid level warm
advection persists. Should see ceilings lower behind the front as
cooler air filters-in, but confidence is high we are not looking
at IFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  83  59  83 /  20  30  10   0
Hutchinson      68  81  57  82 /  30  30   0   0
Newton          68  81  58  81 /  30  30   0   0
ElDorado        68  81  57  81 /  20  30   0   0
Winfield-KWLD   70  83  59  82 /  20  30  10   0
Russell         64  80  55  81 /  40  30   0  10
Great Bend      65  80  56  81 /  30  40   0  10
Salina          67  82  57  83 /  30  30   0  10
McPherson       67  81  56  82 /  30  30   0   0
Coffeyville     70  84  58  82 /  10  30  10   0
Chanute         70  82  57  81 /  20  30   0   0
Iola            70  82  57  81 /  30  30   0   0
Parsons-KPPF    71  83  59  82 /  20  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RBL
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Jun 22, 3:48 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
448 PM CDT Thu Jun 22 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
448 PM CDT Thu Jun 22 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible this evening
across portions of central Kansas. The strongest activity will be
capable of quarter size hail, 60 to 70 mph winds and locally heavy
rain. The thunderstorm activity may reach into southern Kansas
late in the evening and overnight, but should be below severe
levels.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few more rounds of showers and perhaps a few thunderstorms should
impact the region Friday. Strong or severe storms are not expected.

Periodic thunderstorm chances are expected to impact the region
Tuesday evening through late next week, mainly during the evening
and overnight hours. Strong to marginally severe storms appear
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ADK/Ketcham

In the hours before

Special weather statement, Jun 22, 8:01 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
901 PM CDT THU JUN 22 2017

KSZ032-047-230245-
Russell KS-Barton KS-
901 PM CDT THU JUN 22 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  Northwestern Barton County in central Kansas...

* Until 945 PM CDT

* At 858 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Schoenchen...moving east at 30
  mph.

Hail up to the size of nickels and 50 to 55 mph winds are possible
with this storm.

* Locations impacted include...
  Russell, Gorham, Milberger and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3889 9904 3898 9876 3872 9866 3865 9903
      3870 9903 3870 9904
TIME...MOT...LOC 0159Z 251DEG 28KT 3872 9926

ES

The radar

The Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
June 22, 8:41 PM CST to 8:42 PM CST
Where
Barton County, 2.56 mi WNW of Galatia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -99.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706734.